Alert archive / Pennsylvania / Lake Effect Snow Advisories in 2016

Lake Effect Snow Advisory 7, NWS State College, PA

December 14, 20164 counties in Pennsylvania

NWS State College, PA issued this lake effect snow advisory at Dec 14, 2016, 3:07 PM EST for 4 counties in Pennsylvania. It took effect at Dec 15, 2016, 12:00 AM EST. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Dec 14, 2016, 3:07 PM EST (20:07 UTC)
In effect from
Dec 15, 2016, 12:00 AM EST
Expired
Dec 16, 2016, 3:10 AM EST
In force
27 hr
Issued by
NWS State College, PA

Counties Cameron County, PA, Elk County, PA, McKean County, PA, Potter County, PA

The radar

The State College radar (KCCX), 80 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2016-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2016-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this lake effect snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this lake effect snow advisory went out at Dec 14, 1:11 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Dec 14, 1:11 PM EST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service State College PA
111 PM EST Wed Dec 14 2016

.SYNOPSIS...
Tranquil conditions will prevail today before a blast of arctic
air arrives late tonight and Thursday and lasts through Friday. A
more significant weather system will bring a variety of
precipitation types to central Pennsylvania beginning late Friday
night and lasting into Sunday.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
1030 am update...
Skies are clearing nicely, especially over the northern mountains.
Have made tweaks to show that trend. Some diurnal cu will try to
pop up in the west but it is very dry - have lowered dewpoints as
well.

Prev...
5h shear axis is exiting eastern PA early this morning...with
clearing skies across central and eastern sections. Lake clouds
are increasing over the northwest quarter of PA as colder air
overspreads the lakes...and are seeing a few light flurries in
KBFD. These SW-- should be uneventful...but did add slgt chc
mention for the morning hours across the northwest mountains.

Overall today will be dry despite the stratus and scattered flurry
activity over my northwest counties. It will be breezy as sfc
ridge axis builds over central PA. Farther south and east skies
will be partly to mostly sunny. Highs will range from the lower
20s northwest...to the mid to upper 30s southeast. Big changes are
in store for tonight...however.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Arctic front will cross the region late tonight through Friday
morning...producing falling temperatures and windy conditions...
along with the possibility of locally intense snow showers and
squalls. At first...a narrow rope/ribbon of heavy snow
showers/squalls could accompany FROPA late tonight across the
northern half of central PA. Hi res CAMs indicate this possibility
along with SNSQ parameter...with the threat coming mainly after
06z. After FROPA...the extreme temperature differential between
the warmer lakes and incoming arctic air mass will lead to intense
lake streamers oriented WNW to ESE from Thursday morning through
the afternoon hours. WRF indicates great inland extent of banding
potential Thursday afternoon...perhaps reaching all the way to my
more populous southeast counties and into south NJ. Have notified
I80 interests of potential squalls from late tonight through
Thursday afternoon and evening. Wind chills drop to the single
digits below zero Thursday afternoon...but do not reach -10F to
-14F until Thursday night. Highs Thursday afternoon will only
range from 10 to 15F over the northwest half of the state...and
from the mid teens to the lower 20s over the southeast half of
central PA.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Strong zonal flow pattern across the conus will buck southward
over the next several days as the first Arctic blast of the
season moves across the Northern Plains and east into the
northern mid Atlantic region. Thursday and Friday will feature a
gusty west to northwest wind, frequently in excess of 30mph. Some
gusts around 40mph are likely.

This strong flow from the west will shift to the northwest across
Lake Erie, which coupled with Boundary layer moisture and
topographic flow could bring Heavy snowfall to the NW mtns, mainly
the northwestern corner of Warren county. Currently there is a
Lake Effect Watch from 03Z Wednesday until 00Z Friday. McKean
county could receive heavy snow depending on how long the
northwest winds persist across the lake.

Numerous snow showers and scattered squalls will be over the
region Thursday. Temps Thursday could conceivably stay in the
single digits across the higher terrain of the NW mtns and Laurel
Highlands. The GEFS shows a large area of -2 to -3 sigma temps at
850 mb with min values around -20 F.

Gusty West-Northwest wind accompanying the cold air will create
below zero wind chills for much of the region Thu morning and
only in the single digits during the daylight hours. Skies will
become mainly clear with the wind dying off Thursday night as a
1025 mb sfc high build east from the nation's heartland. Min
temps early Friday could dip to zero to 5 below across the fresh
snow covered ground of the Laurel Highlands and NW mtns, and will
be in the single digits to teens across the Central and SE zones.

Fair and dry (but very cold) weather is expected to persist Friday
and Friday night. However, a moisture-laden storm will likely
impact a large chunk of the region (beginning Friday night or
Saturday) with snow changing to mixed precip or rain from the SW
as a strong and rapidly warming southerly jet overruns the colder
surface air (850mb temps may rise as much as 20-25C over a 36hr
period from 12z Fri through 00z Sun). Although it's still too
early to give specifics on that storm w/resp to snowfall, both the
EC and GEFS do show the parent storm heading NE from the mid
Mississippi to the Upper Great Lakes. Since this storm track is so
far to the NW, the deep valleys in Central PA could easily trap
the cold, sub- freezing air into Saturday afternoon, bringing a
slower or only partial changeover further north and east.

As trough on back side of this system lifts across the Great
Lakes, could see a period of light snow Sat night before high
pressure builds in again on Sunday.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Skies clearing this afternoon across the region with SKC to FEW to
prevail through the daylight hours. As winds shift to the
northwest later on tonight, a lake effect snow/ceiling regime will
return. This will affect KBFD and KJST the most with IFR in snow
showers and ceilings. KAOO, KUNV and KIPT will drop to MVFR
conditions mainly with ceilings, with -SHSN being mainly flurries
or infrequent showers. KMDT and KLNS will only see ceilings drop
to BKN050.

Northwest flow and lake snow bands, both depicted by the HRRR and
NAM 4km, establish over the northwest and elevations around 08Z.

Used actual observations from the 09 DEC 2016 lake effect
event as a baseline for this forecast. Current TAFs represent
predominant conditions although both KBFD and KJST will drop below
these in heavier snow showers. However, this usually only occurs
to 10 to 20 minutes at a time in this pattern.

Outlook...

Thu...MVFR/IFR with frequent snow showers west; MVFR to low VFR
ceilings central and east with ocnl snow showers and flurries.
Windy with 25-35kt gusts from 280-310. Snow squalls possible.

Fri...Decreasing winds. No sig wx.

Fri night...Restrictions with light snow becoming likely. LLWS
developing.

Sat...MVFR/IFR. Wintry mix to rain. Increasing winds from the
south with LLWS likely into Saturday night.

Sun...MVFR/IFR. Rain early possibly ending as mix/snow by evening.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Lake Effect Snow Watch from 10 PM EST this evening through
Thursday evening for PAZ004.

&&

SYNOPSIS...DeVoir
NEAR TERM...Dangelo/DeVoir
SHORT TERM...DeVoir
LONG TERM...Gartner
AVIATION...Tyburski
Hazardous weather outlook, Dec 14, 4:15 AM EST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
415 AM EST WED DEC 14 2016

PAZ005-006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-150915-
MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
415 AM EST WED DEC 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW TODAY. AN
ARCTIC FRONT WILL CROSS THE REGION OVERNIGHT, BRINGING ISOLATED
HEAVIER SNOW SHOWERS AND SQUALLS TO CENTRAL AND NORTH CENTRAL
PENNSYLVANIA AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SUBZERO WIND CHILLS AND POTENTIALLY DANGEROUS SNOW SQUALLS WILL
IMPACT THE AREA THURSDAY INTO FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004-150915-
WARREN-
415 AM EST WED DEC 14 2016

...LAKE EFFECT SNOW WATCH IN EFFECT FROM THIS EVENING THROUGH
THURSDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WATCH.

A BLAST OF ARCTIC AIR WILL LIKELY BRING FRIGID TEMPERATURES,
SUBZERO WIND CHILLS AND POTENTIALLY DANGEROUS SNOW SQUALLS TO THE
AREA WEDNESDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 10:50 PM ESTLake Effect Snow WatchCTPWarren16 hr
Dec 14, 3:07 PM ESTLake Effect Snow WarningCTPWarren36 hr
Dec 14, 3:07 PM ESTWind Chill AdvisoryCTPBedford, Blair, Cambria, Cameron, Centre, Clearfield and 6 more42 hr
Dec 14, 3:07 PM ESTWinter Weather AdvisoryCTPCambria, Clearfield, Somerset24 hr

Nearby

Lake Effect Snow Advisories in Pennsylvania, 2016Every lake effect snow advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.